Acute kidney injury due to excessive and prolonged intramuscular injection of veterinary supplements containing vitamins A, D and E: A series of 16 cases

Elizabeth De Francesco Daher, Lorena Vasconcelos Mesquita Martiniano, Laio Ladislau Lopes Lima, Newton Carlos Viana Leite Filho, Louize Emanuele de Oliveira Souza, Paulo Henrique Palácio Duarte Fernandes, Sonia Leite da Silva, Geraldo Bezerra da Silva Junior
2017 Nefrología (English Edition)  
Background: Despite well-documented risks, injectable supplements containing high doses of vitamins are commonly used. Objectives: To describe acute kidney injury (AKI) as a complication of vitamin intoxication. Methods: Our series consisted of 16 patients with kidney complications resulting from the use of veterinary intramuscular injection supplements of vitamin A, D and E. The patients were admitted to two referral hospitals in Fortaleza (Brazil) between January 2010 and January 2015.
more » ... anuary 2015. Results: Patients' mean age was 28.3 ± 8.9 years (19-53 years), and 11 (68.7%) were male. Main signs and symptoms upon admission were nausea (68.7%), vomiting (62.5%), weight loss (43.7%), epigastric pain (31.2%) and headache (31.2%). At hospital admission the mean laboratory values were: hemoglobin 10 ± 2.0 g/dL (6.1-14.2), leukocytes 10,542 ± 4871/mm 3 (4100-15,100), creatinine 3.9 ± 5.2 mg/dL (0.7-22) and urea 91 ± 88 mg/dL (22-306), respectively. Serum calcium was 12 ± 2.2 mg/dL (8.8-15.5), 24-h urine calcium was 575 ± 329 mg (10.7-1058), serum PTH was 55 ± 141 pg/mL (2-406), and serum vitamin D concentration was 135 ± 75 ng/mL (22-265). Using KDIGO criteria, AKI was diagnosed in 13 patients (81.2%), classified as stage 1 (n = 3), stage 2 (n = 3) or stage 3 (n = 7). No deaths occurred in the study period. Conclusions: Excessive use of veterinary vitamin supplements containing high doses of vitamin A, D and E was associated with AKI. Hypercalcaemia, which was a common finding, appears to be a contributing factor to the development of this type of AKI. clase 2 (n = 3) y clase 3 (n = 7). No hubo muertes en el período de estudio. Conclusiones: El uso excesivo de suplementos vitamínicos veterinarios que contienen altas dosis de vitamina A, D y E se asoció con IRA. La hipercalcemia, un hallazgo común, parece ser un factor que contribuye al desarrollo de este tipo de IRA.
doi:10.1016/j.nefroe.2016.12.010 fatcat:btcns3rsi5b5zmsznx77h2klre